How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Ask Eleanor Your Own Question

Ask Eleanor
Ask Eleanor, Psychotherapist
Category: Mental Health
Satisfied Customers: 1517
Experience:  Marriage & Family Therapist/Prof. Counselor for 20 years
57558633
Type Your Mental Health Question Here...
Ask Eleanor is online now
A new question is answered every 9 seconds

My son, 19, recently had a mental episode that caused him to

Resolved Question:

My son, 19, recently had a mental episode that caused him to be hospitalized for 2 weeks in a psychiatric hospital. He was in there longer than normal because he has dilated cardiomyopathy and the medications would cause his heart rate to increase to around 160. He is now on risperdal .5 mg once daily. His psychiatrist is leaning towar Bipolar vs other mental illnesses because of the mania he was experiencing before he was taken to the hospital at college. Prior to his hospitalization he wasn't sleeping but maybe 3 hrs, my son said he had a lot on his mind and a lot he was trying to take care of with college and his "garage band". But my son believes all of this was triggered by a panic attack he had while performing with the band. His friends took him to the ER where he goes to college and his heartrate was around 180. The ER gave him something to calm him and after about 4 hours he was released. He is also on enalapril 2.5 mg twice daily for his DCM....which he said he had gone several days with out taking because he lost it.

After being released from the ER at 4:00 am...he slept until around 9 and then went to the pharmacy and got his Enalapril prescription filled but felt his heart was still racing and he took apx 6 of his pills at one time....then drove over to the ER and was out of control...accusing them of giving him heroin. He had sent me some text messages & was talking really fast and I knew I needed to get to him but this was before I knew he had driven back to the hospital. They sedated him again and when he woke up from being sedated he started talking CRAZY stuff about reincarnation of the XXXXX XXXXX and my family.

We are a middle class family, he went to a private high school, the ER tested him for drugs, even did a spinal tap and an MRI...nothing showed up. None of this makes since. This is the first time he has ever acted like this and now is being treated for Bipolar disorder.

What are you thoughts please?
Submitted: 5 years ago.
Category: Mental Health
Expert:  Ask Eleanor replied 5 years ago.

Ask Eleanor :

Hello, I am here for you and am very sorry to hear about what your son is going through. I know it is a shock to you and the famity and very difficult to understand. While Just Answer Experts cannot prescribe or advise regarding psychotropic medications, I can give you some insight as to what is going on with our son. He does sound like he is experiencing Bi-Polar Mania. At http://www.psycom.net/depression.central.bipolar-screening.html you will find the Goldberg Screening Test for Bi-Polar Disorder . Complete the test using your son's symptoms or have him take it. ....... continuing ......

Ask Eleanor :

The "crazy" stuff he was talking at the hospital ER was probably drug induced from taking 6 of his pills at once. This type of impulsive behavior is typical of B-Polar Mania. I see you are now in chat. Do you have faith in his psychiatrist?

Customer:

Yes

Ask Eleanor :

Excellent. Bi-Polar Disorder often has its onset around your son's age. It is genetic and nothing you did or did not do, nor is it a character defect or failing on your son's part. Many, many people with BiPD have normal ,functioning lives. Bi-Polar Disorder responds very well to medication. The problem is that patients frequently stop taking their medications as they say the meds make them feel "flat", they miss the manic highs. .......continuing....

Ask Eleanor :

I strongly recommend that your son also find a psychotherapist who can help him emotionally adjust to living with Bi-PD. You may go to www.TherapistLocator.net to find Marriage and Family Therapists where you live in Canada. I am recommending an MFT because they practice, individual and family therapy, and could bring you and other members of the family into some sessions with your son to help you adjust as well. Do you have any further questions, dear?

Customer:

In your earlier comment regarding the "manic highs"....my son does not ever talk about this or say he misses that feeling...as a matter of fact...he tries his best not to get overly excited. Before the psych took him off the haldol (which my son hated) and lowered his risperdal...my son hated the way it made him feel...like you said. But he doesn't say or complain now. But I feel as though we have missed something in the diagnosis. I just don't think this one time and he now has bipolar.

Customer:

I briefly looked at the link you sent me screening and my son has only experience these symptoms that one week right after what his friends say was a panic attack. Before that he was as normal as he had ever been.

Customer:

Are you still here?

Ask Eleanor :

From the symptoms you describe, I would trust the psychiatric diagnosis of the on set of Bi-Polar Disorder. You would not have seen the symtoms before in him. ...continuing....

Ask Eleanor :

I understand your not wanting your son to have this diagnosis, but I believe if you will go back to the Goldberg test and look at it in detail, you will see he scores in the B-Polar Spectrum. In any event, since you trust his psychiatrist, trust his diagnosis and also discuss your concerns with him. Psychiatric diagnosis and getting the patient on the proper balance of medication sometimes takes a while, it is a process. Only time will tell if the Bi-PD diagnosis is correct, but I believe it is highly likely accurate. I must leave the site now for a couple of hours. Do you have any further questions?

Customer:

no thank you. I appreciate your time.

Customer:

What do you mean only time will tell?

Ask Eleanor :

You are so very welcome. Please remember to click on the green accept button so that I will receive credit for my professional time with you. You may return to this Q&A for reference at any time after you accept. I wish you and your son all the best, XXXXX XXXXX Eleanor

Ask Eleanor :

I mean if your son responds well to medication for B-PD or not.

Ask Eleanor and other Mental Health Specialists are ready to help you

Related Mental Health Questions